Alert archive / Alabama / Wind Advisories in 2020
Wind Advisory 5, NWS Birmingham, AL
NWS Birmingham, AL issued this wind advisory at Apr 22, 2020, 10:23 PM CDT for 39 counties in Alabama. It took effect at Apr 23, 2020, 3:00 AM CDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Apr 22, 2020, 10:23 PM CDT (03:23 UTC)
- In effect from
- Apr 23, 2020, 3:00 AM CDT
- Expired
- Apr 23, 2020, 12:22 PM CDT
- In force
- 9 hr
- Issued by
- NWS Birmingham, AL
All 39 counties
Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL
The radar
The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 03:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 3.4 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2347 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 379 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
065 WWUS74 KBMX 230323 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 1023 PM CDT Wed Apr 22 2020 ALZ011>015-017>050-231200- /O.NEW.KBMX.WI.Y.0005.200423T0800Z-200423T1700Z/ Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun- Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair- Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton- Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore- Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour- Including the cities of Hamilton, Sulligent, Vernon, Fayette, Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, Marion, Centreville, Clanton, Rockford, Alexander City, Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, Montgomery, Tuskegee, Union Springs, Auburn, Opelika, Phenix City, Troy, and Eufaula 1023 PM CDT Wed Apr 22 2020 ...WIND ADVISORY IN EFFECT FROM 3 AM TO NOON CDT THURSDAY... * WHAT...Southeast winds 10 to 20 mph with gusts up to 35 mph expected. * WHERE...All of Central Alabama. * WHEN...From 3 AM to noon CDT Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ 08
2 follow-up statements
689 WWUS74 KBMX 231128 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 628 AM CDT Thu Apr 23 2020 ALZ011>015-017>050-232100- /O.EXT.KBMX.WI.Y.0005.000000T0000Z-200423T2100Z/ Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun- Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair- Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton- Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore- Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour- Including the cities of Hamilton, Sulligent, Vernon, Fayette, Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, Marion, Centreville, Clanton, Rockford, Alexander City, Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, Montgomery, Tuskegee, Union Springs, Auburn, Opelika, Phenix City, Troy, and Eufaula 628 AM CDT Thu Apr 23 2020 ...WIND ADVISORY NOW IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON... * WHAT...Southeast winds 15 to 25 mph with gusts up to 45 mph expected. * WHERE...All of Central Alabama. * WHEN...Until 4 PM CDT this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
987 WWUS74 KBMX 231722 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 1222 PM CDT Thu Apr 23 2020 ALZ011>015-017>050-231830- /O.CAN.KBMX.WI.Y.0005.000000T0000Z-200423T2100Z/ Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun- Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair- Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton- Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore- Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour- Including the cities of Hamilton, Sulligent, Vernon, Fayette, Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, Marion, Centreville, Clanton, Rockford, Alexander City, Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, Montgomery, Tuskegee, Union Springs, Auburn, Opelika, Phenix City, Troy, and Eufaula 1222 PM CDT Thu Apr 23 2020 ...WIND ADVISORY IS CANCELLED... The Wind Advisory in effect for central Alabama has been cancelled. Winds and wind gusts are no longer expected to reach advisory levels. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this wind advisory went out at Apr 22, 7:30 PM CDT, 2 hours 53 minutes earlier.
Area forecast discussion, Apr 22, 7:30 PM CDT, 2 hours 53 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 730 PM CDT Wed Apr 22 2020 .UPDATE... For 00Z Aviation. && .SHORT TERM... /Updated at 329 PM CDT Wed Apr 22 2020/ Today through Friday. Several shortwaves will move through the area this afternoon through tomorrow morning, ahead of the main low-amplitude trough with embedded upper low currently over the Southern Plains. Light rain associated with the first wave is about to move out of our eastern counties. The next wave lifts through the area late this afternoon and this evening. Low-levels remain dry, but strong omega at 500mb and isentropic lift associated with a 700mb speed max should result in an area of mainly light rain lifting northeastward this evening. Seeing a couple embedded lightning strikes from mid-level convection with this wave over Mississippi, so a couple rumbles of thunder may be possible this evening but nothing strong. Strong to severe convection currently over the ArkLaTex is expected to grow upscale into an MCS tonight, aided by a 50-60kt LLJ and strong upper-level diffluence, moving into our western counties between 2 and 5 AM. For our area, this activity will be mainly north of a northward lifting warm front, resulting in elevated instability but negligible surface-based instability. However with steep mid-level lapse rates and plenty of shear, some damaging winds and hail may occur with this morning activity, with the main threat across our southern counties where the line looks to be most organized. Will have to keep an eye on our far southeast counties during the mid to late morning hours, because if some weak surface-based instability can work in ahead of the line then an isolated tornado threat could develop as well. Also, depending on the orientation of the line, there could be some training of storms across our south-central and southwest counties, which could result in localized flash flooding in those areas due to saturated soils. Strong height falls will occur during the morning to midday hours as the low-amplitude trough approaches and the upper low moves into the Mid-South region. At the same time, a secondary speed max will move across southern Alabama and the Gulf Coast. At the surface, a surface low will move northeastward across Kentucky and Tennessee, with a trailing Pacific front/dry line-like feature moving into West Alabama during the afternoon. The morning MCS and subsequent air mass recovery or lack thereof will play a huge role in the severe threat the rest of the day. The general consensus of guidance is that a convective outflow boundary will push well into our far southeast counties, with a stable cold pool lingering across our east-central counties for much of the day. Instability will build in from the southwest during the afternoon along/ahead of a mid-level dry intrusion. The instability axis in the consensus of guidance is very narrow right along the front in our northern counties, but broader across our southern counties. There are some outlier solutions such as the NAM and to some extent the NSSL WRF that indicate a broader axis of instability across our northern counties. The NAM indicates a low-probability alternative scenario with a more substantial threat across our area, but this is not supported by the guidance consensus and also matches the typical bias of the model. On the other end of the spectrum, another alternative scenario indicated by some the guidance is that the outflow boundary and associated convection continue to push south of the area, with additional development along the Gulf Coast due to the secondary speed max, greatly limiting the severe threat across our entire area. Our threat graphics continue to indicate the most likely scenario, with the main threat of scattered to numerous severe storms across the southern counties, and isolated to widely scattered severe storms across the north. Regarding specific severe hazards, large hail appears to be the highest confidence severe threat given steep mid-level lapse rates, "tall/fat" CAPE profiles, and strong deep layer shear. The CAPE/shear parameters and dry air aloft will also be favorable for damaging wind as well. The more conditional though highest impact threat will be for tornadoes. The main LLJ axis will shift east of the area by afternoon and will be veering with time. Winds at the surface will also be veered as the surface low will be due north of the area and also not deepening with time. This will limit SRH/critical angles somewhat and associated streamwise vorticity ingestion by updrafts. The strong CAPE will partially compensate for this, however, resulting in potential for a few tornadoes but the potential for strong tornadoes is uncertain. A localized threat for a strong tornado or two could develop mainly in our southeast counties depending on mesoscale factors such as locally backed winds near an outflow boundary, but this remains too uncertain to explicitly mention in our forecast at this time. Also of note, will have to monitor the potential for wind gusts to approach wind advisory criteria across our far southern counties as well. 32/Davis .LONG TERM... /Updated at 329 PM CDT Wed Apr 22 2020/ Thursday night through Wednesday. Potential severe weather maker will be exiting at the start of the long term. There could still be a few thunderstorms mainly east of I- 65, but most of the severe threat should be over. Another low amplitude trough moves by late Friday and early Saturday. The associated surface front moves by quickly early Saturday. The mean moisture ahead of this system is very limited, and most areas will not even get any rain. Will keep the highest rain chances north of I-20 with no pops in Barbour County. The models are in good agreement with the synoptic pattern through Tuesday. Central Alabama remains under northwest flow aloft and dry conditions will persist. Temperatures will be in the normal ballpark for late April. It appears that the next system approaches at the very end of the period. The models are out of phase here, so expected some adjustments. This front would bring some rain and thunderstorms chances area wide. 75 && .AVIATION... 00Z TAF Discussion. A low pressure system will move from near OK to the Virginias. It will drag a front across C AL Fri afternoon/evening. Ahead of it, showers and thunderstorms will move across the area tonight into Friday. Initially we should see mainly showers this evening. After 6z we should see TS more across the area. The TS will mainly be in the NW 1/2 of state in the late night/pre-dawn hours. The activity will spread southeast during the morning and afternoon. MVFR conditions develop in W AL around 11-12z and spread across the whole area by 15-16z. Some IFR is possible but more MVFR is expected. During the afternoon VFR cigs should work their way in from SW to NE across the state as storms continues SE. AMD NOT SKED at ASN/MGM/TOI as there are comms issues. 08 && .FIRE WEATHER... The next storm system will move into the region tonight into Thursday. Additional heavy rain and thunderstorms will be possible with this system. Dry conditions return for Friday, but rain chances will return to start the weekend. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 54 74 53 77 56 / 90 90 40 0 40 Anniston 55 75 55 78 57 / 80 100 40 0 20 Birmingham 57 77 56 79 59 / 100 90 30 0 40 Tuscaloosa 59 80 56 81 60 / 100 90 20 0 40 Calera 58 77 56 79 59 / 90 100 30 0 30 Auburn 58 72 57 80 59 / 50 100 60 0 10 Montgomery 62 78 59 84 61 / 50 100 40 0 10 Troy 62 76 59 84 62 / 40 100 50 0 10 && .BMX WATCHES/WARNINGS/ADVISORIES/... Flash Flood Watch from 1 AM CDT Thursday through Thursday evening for the following counties: Autauga...Bibb...Chilton... Dallas...Elmore...Greene...Hale...Lowndes...Marengo... Montgomery...Perry...Pickens...Sumter...Tuscaloosa. &&
Hazardous weather outlook, Apr 22, 3:43 PM CDT, 6 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 343 PM CDT Wed Apr 22 2020 ALZ011>015-017>050-232345- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 343 PM CDT Wed Apr 22 2020 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Severe storms are possible beginning late tonight after 3 AM. Through sunrise the main threat of severe storms will be along and west of Interstate 65. Heavy rain and localized flash flooding will also be possible, especially south and west of a Tuscaloosa to Montgomery line. Minor river flooding will continue across the southern half of Central Alabama. Please see flood statements for specific details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The threat for severe thunderstorms for all of Central Alabama, including golf ball size hail, damaging winds up to 70 mph, and tornadoes continues through 7 PM. The highest threat of severe storms will be south of a Demopolis to Clanton to Auburn line. Heavy rain and localized flash flooding will also be likely, especially south and west of a Tuscaloosa to Montgomery line. Winds outside of storms could gust to near 35 mph across far southern Central Alabama as well. Minor to moderate river flooding will continue through the week. Please see flood statements for specific details. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed late tonight and Thursday. Please follow all local, state, and CDC guidelines in regards to travel.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 1:45 AM CDT | Special Weather Statement | BMX | Greene | 45 min |
| Apr 23, 3:27 AM CDT | Special Weather Statement | BMX | Sumter | 48 min |
| Apr 23, 4:38 AM CDT | Special Weather Statement | BMX | Hale, Perry | 52 min |
| Apr 23, 5:12 AM CDT | Areal Flood Advisory | BMX | Jefferson, Shelby, Tuscaloosa | 3 hr |
| Apr 23, 5:24 AM CDT | Special Weather Statement | BMX | Chilton, Coosa, Shelby, Talladega | 51 min |
| Apr 23, 6:18 AM CDT | Special Weather Statement | BMX | Lowndes | 42 min |
| Apr 23, 6:33 AM CDT | Severe Thunderstorm Warning | BMX | Lowndes | 29 min |
| Apr 23, 7:01 AM CDT | Special Weather Statement | BMX | Montgomery | 44 min |
| Apr 23, 8:01 AM CDT | Special Weather Statement | BMX | Barbour, Pike | 44 min |
| Apr 23, 9:14 AM CDT | Special Weather Statement | BMX | Barbour | 46 min |
| Apr 23, 1:58 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 47 min |
| Apr 23, 2:22 PM CDT | Severe Thunderstorm Warning | BMX | Greene | 38 min |
| Apr 23, 2:47 PM CDT | Severe Thunderstorm Warning | BMX | Hale | 43 min |
| Apr 23, 3:06 PM CDT | Special Weather Statement | BMX | Dallas | 39 min |
| Apr 23, 3:20 PM CDT | Special Weather Statement | BMX | Bibb | 40 min |
| Apr 23, 3:39 PM CDT | Severe Thunderstorm Warning | BMX | Bibb | 32 min |
| Apr 23, 3:41 PM CDT | Severe Thunderstorm Warning | BMX | Marengo, Sumter | 49 min |
| Apr 23, 3:53 PM CDT | Severe Thunderstorm Warning | BMX | Chilton | 51 min |
| Apr 23, 4:06 PM CDT | Special Weather Statement | BMX | Hale, Perry | 54 min |
| Apr 23, 4:17 PM CDT | Severe Thunderstorm Warning | BMX | Hale, Perry | 32 min |
| Apr 23, 4:29 PM CDT | Special Weather Statement | BMX | Marengo | 46 min |
| Apr 23, 4:34 PM CDT | Special Weather Statement | BMX | Coosa | 41 min |
| Apr 23, 4:47 PM CDT | Special Weather Statement | BMX | Marengo | 43 min |
| Apr 23, 4:54 PM CDT | Special Weather Statement | BMX | Chilton | 36 min |
| Apr 23, 4:59 PM CDT | Special Weather Statement | BMX | Chilton | 46 min |
| Apr 23, 5:14 PM CDT | Special Weather Statement | BMX | Chilton, Coosa | 46 min |
| Apr 23, 5:29 PM CDT | Special Weather Statement | BMX | Tallapoosa | 46 min |
| Apr 23, 5:34 PM CDT | Areal Flood Advisory | BMX | Coosa, Tallapoosa | 3 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.